Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Newport/Morehead City, NC

July 27, 2018Craven County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jul 27, 2018, 12:21 PM EDT for Craven County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 12:21 PM EDT (16:21 UTC)
Expired
Jul 27, 2018, 1:15 PM EDT
In force
54 min
Issued by
NWS Newport/Morehead City, NC

County Craven County, NC

The radar

The Morehead City radar (KMHX), 52 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2236 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2236 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WWUS82 KMHX 271621
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
1221 PM EDT FRI JUL 27 2018

NCZ044-080-081-092>094-271715-
Jones-Craven-Beaufort-Mainland Hyde-Pamlico-Pitt-
1221 PM EDT FRI JUL 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JONES...
CRAVEN...SOUTHEASTERN PITT...WEST CENTRAL HYDE...SOUTHERN BEAUFORT
AND PAMLICO COUNTIES...

At 1220 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Tuscarora to
Fairfield Harbour. Movement was northeast at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
New Bern, James City, Trent Woods, River Bend, Phillips Crossroads,
Blounts Creek, Pamlico Beach, Vanceboro, Askins, Lowland, Cayton,
Fort Barnwell, Jasper, Tuscarora, Rhems, Wilmar, Edward, Grantsboro,
Royal and Riverdale.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3509 7758 3549 7710 3538 7634 3497 7693
TIME...MOT...LOC 1620Z 228DEG 21KT 3510 7731 3507 7697 

$$

JBM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 27, 10:17 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 27, 10:17 AM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1017 AM EDT Fri Jul 27 2018

.SYNOPSIS...
A stationary boundary will linger over the middle of the state
into this weekend, lifting to the north early next week.
Bermuda high pressure will remain anchored over the SW Atlantic
into next week while a broad trough of low pressure sits over
the lower MS River Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1000 AM Friday...Updated to increase POPs to likely along
coast for next few hours. Activity is currently scattered but NE
movement expected to result in affecting good portion of area
through noon. Latest meso models support current forecast of
better coverage of scattered activity spreading inland this
afternoon. A few storms could be strong to severe with very
moist and unstable conditions supporting isolated pulse severe
with lack of deep layer shear. Locally excessive rainfall
amounts will remain a threat as well.

/Previous discussion/

As of 600 AM Friday...Expecting unsettled weather to redevelop
across eastern NC today and continue through the weekend as a
couple of weak "fronts" linger across the area. Aloft, a broad
trough will persist over the area while several low amplitude
pertubations rotating through it which will enhance rainfall at
times. PW values increase to AOA 2" today which will support
brief torrential downpours and gusty winds in the stronger
storms due to precipitation loading. The WPC has placed the area
south of the Pamlico River in a "Marginal" risk for excessive
rains today where local amounts 3+" will be possible as
indicated in the High Res models. Will forecast 30-50% PoPs and
indicate scattered activity. Initially the showers and
thunderstorms currently vicinity of the coast will spread inland
with heating and the resultant sea breeze during the afternoon.
Highs will be in the mid to upper 80s. Light southerly winds
this morning will become gusty late this afternoon along the
coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 310 AM Friday...Consensus of the guidance indicated the
precipitation threat will continue tonight supported by the
aforementioned surface boundaries and mid level trough. The best
precipitation chances should be shifting from inland this
evening to coastal areas late. Will continue 30-50% PoPs,
highest coast. Lows will range from the low to mid 70s inland to
the mid to upper 70s coast.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 333 AM Fri...Models remain in good agreement with A
fairly active pattern with numerous to scattered showers and
storms through early next week. We may return to a drier regime
by mid week.

Saturday through Monday...27/00Z med range model suite in
good agreement with synoptic regime this time period. Broad upr
trough will amplify across the Great Lakes region and dig into
the lower MS River Valley this weekend, with sfc front sagging
south into the Mid Atlantic to Southeast states. It appears
front will remain north and west of E NC which is typical for
the peak of the summer, though hts fall enough to warrant
somewhat better chances of showers/storms for the weekend into
early next week as convective coverage will be a bit more
widespread than typical for the peak of the summer. Relatively
deep moisture in the column will be present and mean that precip
will be a threat even during the evening and overnight as bndry
layer streamlines are off the Atlantic. Cyclonic flow aloft will
sufficient enough to produce some 25-30 kt of deep shear esp for
Sat and Sun, and could see a marginal threat for severe develop
afternoon and evening hours, esp interior. Main threat would be
a strong downburst wind gust or two. Afternoon highs near avg
in the mid/upr 80s. Overnight lows also seasonably warm in the
70s.

Tuesday through Thursday...The mid week period may finally
return to a drier than avg regime as strong subtropical ridge
builds westward towards the eastern seaboard and forces stagnant
upper trough to the west to retreat and dampen out. More
typical afternoon/early evening iso to sct convection with best
chances along inland moving sea breeze each afternoon. Temps
remain near seasonable vals in the upper 80s inland to mid 80s
coast and lows in the 70s.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Short Term /through Tonight/...
As of 600 AM Friday...MVFR to IFR ceilings and visibilities
early this morning in fog will become MVFR ceilings through the
morning due to the high moisture content in the low levels.
Scattered to numerous showers and thunderstorms are forecast to
develop late this morning and continue tonight. Periods of sub
VFR conditions and gusty winds will occur in the showers and
storms.

Long Term /Saturday through Tuesday/...
As of 333 AM Fri...Sct to numerous showers/storms expected this
weekend into early next week. The prevailing conditions will be
VFR, though TEMPO periods of rain and thunder will lower
cigs/vsbys to MVFR or lower. By midweek a drier forecast returns
as high pres from the Atlantic builds in stronger over E NC.

&&

.MARINE...
Short Term /through Tonight/...
As of 1000 AM Friday...no significant changes with winds/seas.
Did increase POPs to likely for rest of morning most of waters.

/Previous discussion/

As of 600 AM Friday...Difficult forecast as there is a large
spread in the guidance regarding the strength of the southerly
flow over the waters this afternoon and tonight. The strongest
guidance is indicating winds of 20-30 kt while the weaker models
are closer to 15 to 20 kt. The stronger models may be suffering
from convective feedback so will forecast 15-20 kt with and
seas of 3 to 5 ft north of Cape Hatteras. Tonight winds are
forecast to gust to 25 kt south of Cape Hatteras and the SWAN
wave model is forecasting 4-6 ft seas, so will issue a brief SCA
3Z-12Z these waters. A SCA for frequent gusts to 25 kt may also
be needed tonight for the Pamlico Sound.

Long Term /Saturday through Tuesday/...
As of 333 AM Fri...Winds and seas typical of mid-summer Bermuda
high pattern with SW winds 5-15 kt through the period, highest
outer waters. Some 15-20 kt winds possible for the outer waters
Sat eve into early Sun morning, though seas should remain below
6 ft. Seas will generally be 3-5 ft through Sun central and
southern waters, with 2-4 ft north of Oregon Inlet, then 2-4 ft
all waters by Monday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     098-103-104.
MARINE...Small Craft Advisory from 1 AM to 8 AM EDT Saturday for AMZ154.
     Small Craft Advisory from 11 PM this evening to 8 AM EDT
     Saturday for AMZ156-158.

&&

SYNOPSIS...JME
NEAR TERM...JME/JBM
SHORT TERM...JME
LONG TERM...TL
AVIATION...JME/TL
MARINE...JME/JBM/TL
Hazardous weather outlook, Jul 27, 10:36 AM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1036 AM EDT Fri Jul 27 2018

NCZ029-044>047-079>081-090>094-281445-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
1036 AM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-104-281445-
Carteret-Onslow-Outer Banks Hyde-
1036 AM EDT Fri Jul 27 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-281445-
Outer Banks Dare-
1036 AM EDT Fri Jul 27 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
BEACHES SOUTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR BEACHES NORHT OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 27, 9:06 AM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
906 AM EDT FRI JUL 27 2018

NCZ093>095-271400-
Craven-Pamlico-Carteret-
906 AM EDT FRI JUL 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CRAVEN...
CARTERET AND SOUTH CENTRAL PAMLICO COUNTIES...

At 905 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Newport to 23 miles southeast of
Ocracoke Light House. Movement was northeast at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Havelock, Morehead City, Newport, Cedar Island, Harkers Island, South
River, North River, Sealevel, Marshallberg, Davis, Smyrna, Merrimon,
Straits, Atlantic, Pine Knoll Shores, Harlowe, Otway, Great Neck,
Wildwood and Williston.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3492 7597 3470 7620 3466 7690 3478 7705
      3504 7669 3501 7571
TIME...MOT...LOC 1305Z 234DEG 17KT 3480 7694 3476 7584

JBM
Special weather statement, Jul 27, 9:10 AM EDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
910 AM EDT FRI JUL 27 2018

NCZ047-103-271415-
Mainland Dare-Outer Banks Dare-
910 AM EDT FRI JUL 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL DARE COUNTY...

At 908 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Buffalo City to near Stumpy Point to
near Rodanthe. Movement was northeast at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Kill Devil Hills, Salvo, Manns Harbor, Waves, Nags Head, Rodanthe,
Manteo, Whalebone, Colington, Jockeys Ridge State Park, Roanoke
Island Festival Park, Wright Brothers National Monument, Nags Head
Fishing Pier, Wanchese, Hatteras Island Fishing Pier, Bodie Island
Lighthouse and Outer Banks Fishing Pier.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

LAT...LON 3552 7546 3550 7550 3569 7571 3579 7590
      3614 7558 3612 7553 3595 7545
TIME...MOT...LOC 1308Z 229DEG 19KT 3580 7585 3574 7566 3562 7551

JBM
Special weather statement, Jul 27, 11:00 AM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1100 AM EDT FRI JUL 27 2018

NCZ092-093-098-271600-
Onslow-Jones-Craven-
1100 AM EDT FRI JUL 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
SOUTH CENTRAL CRAVEN AND NORTHERN ONSLOW COUNTIES...

At 1100 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Verona to Jacksonville.
Movement was northeast at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Jacksonville, New Bern, New River Station, Half Moon, Pumpkin Center,
Piney Green, James City, Richlands, Maysville, Kellum, Midway Park,
Catherine Lake, Belgrade, Petersburg, Albert J Ellis Airport,
Fairfield Harbour, Richlands South, Deppe, Haws Run and Loco VFD.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3471 7768 3494 7759 3509 7695 3472 7733
      3463 7764
TIME...MOT...LOC 1500Z 218DEG 14KT 3470 7758 3476 7739

JBM
Special weather statement, Jul 27, 11:04 AM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1104 AM EDT FRI JUL 27 2018

NCZ093>095-098-271600-
Onslow-Craven-Pamlico-Carteret-
1104 AM EDT FRI JUL 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CRAVEN...
SOUTHEASTERN ONSLOW...SOUTHWESTERN CARTERET AND SOUTHWESTERN PAMLICO
COUNTIES...

At 1103 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Onslow Beach to 23 miles south of
Pine Knoll Shores. Movement was northeast at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Havelock, Morehead City, Newport, Harkers Island, Swansboro, Cape
Carteret, North River, Marshallberg, Smyrna, Straits, Pine Knoll
Shores, Harlowe, Otway, Broad Creek, Wildwood, Williston, Peletier,
Bogue, North Harlowe and Bettie.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3455 7736 3499 7684 3467 7622 3451 7639
      3446 7648 3453 7696 3444 7715
TIME...MOT...LOC 1503Z 230DEG 26KT 3456 7723 3435 7684

JBM
Special weather statement, Jul 27, 11:12 AM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1112 AM EDT FRI JUL 27 2018

NCZ045>047-080-081-092>094-271615-
Mainland Dare-Jones-Craven-Washington-Beaufort-Mainland
Hyde-Tyrrell-Pamlico-
1112 AM EDT FRI JUL 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL JONES...
SOUTHEASTERN WASHINGTON...NORTHWESTERN CRAVEN...HYDE...WEST CENTRAL
DARE...SOUTHERN BEAUFORT...SOUTHERN TYRRELL AND NORTHERN PAMLICO
COUNTIES...

At 1111 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Tuscarora to near Rose Bay. Movement
was northeast at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
New Bern, Trent Woods, River Bend, Belhaven, Killkenny, Swindell
Fork, Sladesville, Ransomville, Ponzer, Scranton, Gum Neck, Kilkenny,
Fairfield, New Holland, Blounts Creek, Pamlico Beach, Vanceboro,
Askins, Lowland and Cayton.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3542 7615 3510 7695 3499 7743 3541 7716
      3591 7585
TIME...MOT...LOC 1511Z 229DEG 20KT 3510 7729 3551 7634

JBM
Special weather statement, Jul 27, 12:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1221 PM EDT FRI JUL 27 2018

NCZ044-080-081-092>094-271715-
Jones-Craven-Beaufort-Mainland Hyde-Pamlico-Pitt-
1221 PM EDT FRI JUL 27 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JONES...
CRAVEN...SOUTHEASTERN PITT...WEST CENTRAL HYDE...SOUTHERN BEAUFORT
AND PAMLICO COUNTIES...

At 1220 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Tuscarora to
Fairfield Harbour. Movement was northeast at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
New Bern, James City, Trent Woods, River Bend, Phillips Crossroads,
Blounts Creek, Pamlico Beach, Vanceboro, Askins, Lowland, Cayton,
Fort Barnwell, Jasper, Tuscarora, Rhems, Wilmar, Edward, Grantsboro,
Royal and Riverdale.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3509 7758 3549 7710 3538 7634 3497 7693
TIME...MOT...LOC 1620Z 228DEG 21KT 3510 7731 3507 7697

JBM

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:10 PM EDTBeach Hazards StatementMHX4 days
Jul 27, 4:53 AM EDTSmall Craft AdvisoryMHX30 hr
Jul 27, 9:06 AM EDTSpecial Weather StatementMHXCarteret54 min
Jul 27, 9:10 AM EDTSpecial Weather StatementMHXDare65 min
Jul 27, 11:00 AM EDTSpecial Weather StatementMHXOnslow60 min
Jul 27, 11:04 AM EDTSpecial Weather StatementMHXCarteret56 min
Jul 27, 11:12 AM EDTSpecial Weather StatementMHXBeaufort, Craven, Jones63 min
Jul 27, 2:22 PM EDTSpecial Weather StatementMHXDuplin, Lenoir38 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.